How to Give a Glucagon Shot: Care Instructions

Skip to the navigation

What is a glucagon shot?

Glucagon emergency kit

Glucagon is a hormone that raises blood sugar levels. It is made by the pancreas. It is also available in a low blood sugar emergency kit.

People with diabetes sometimes get very low blood sugar. A glucagon shot raises a person's blood sugar quickly. A person needs a glucagon shot if he or she has a very low blood sugar level and is unconscious. A person also needs a shot if he or she can't or won't drink or eat something that contains sugar.

If someone close to you has diabetes, you may need to give the person a shot of glucagon during a low blood sugar emergency.

How do you give the glucagon shot?

A glucagon emergency kit has a syringe that contains liquid (a diluent). The kit also has a bottle that contains the medicine.

  1. Follow the instructions in the kit to mix the powder and the liquid. Put this back into the syringe. Make sure you have the amount of glucagon that the person's doctor recommends.
  2. Choose a clean site for the shot on the buttock, upper arm, or thigh. If you have an alcohol swab, use it to clean the skin where you will give the shot.
  3. Keep your fingers off the plunger, and hold the syringe like a pencil close to the site.
  4. Quickly push the needle all the way into the site.
  5. Push the plunger all the way in so that the medicine goes into the tissue. Give the amount of glucagon that the person's doctor has recommended. Remove the needle from the skin slowly and at the same angle that you put it in. Press the alcohol swab, if you used one, against the shot site.
  6. Turn the person's head to the side to prevent choking if he or she vomits.
  7. After you give the glucagon shot, immediately call 911 or other emergency services. If help has have not arrived within 15 minutes and the person is still unconscious, give another glucagon shot.
  8. Give some glucose or sucrose tablets or quick-sugar food when the person is alert and able to swallow. Also give the person some long-acting source of carbohydrate, such as crackers and cheese or a meat sandwich. Stay with the person until emergency help arrives.

Any time a person who has diabetes gets glucagon, he or she should talk to a doctor to try to find out what caused the low blood sugar. Possible causes include too much insulin, a missed meal, or insulin injected into a blood vessel. Other causes can be an illness other than diabetes, liver or kidney damage, a new medicine, or exercise.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter S190 in the search box to learn more about "How to Give a Glucagon Shot: Care Instructions".

Current as of: March 13, 2017